# SDR 2007FA0001038

- Difficulty date: August 28, 2007
- Submitted: November 21, 2007
- Operation: General aviation
- Aircraft: N7325L
- Make and model: Piper PA-31P
- Aircraft serial: 31P7400206
- Engine: Lyc TIGO541E1A
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Gasket
- Part number: 76048
- Condition: Wrong Part
- Location: Exhaust
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

VISUALLY INSPECTED RT ENG AFTER RECOVERING THE A/C FROM A FIELD.  FOUND MELTED WIRING AT NR 6 CYLINDER AND BEHIND IT.  THE P-LEAD FOR THE RT MAG WAS MELTED AND WHEN TESTED FOUND TO BE SHORTED OUT.  THIS SHUT-OFF RT MAG.  THE NR 6 BOTTOM PLUG WIRE WAS HANGING LOOSE AND THE NUT ATTACHING LEAD TO THE PLUG WAS MELTED OFF. SEVERAL OTHER PLUG WIRES WERE BURNED AS WELL. CAUSE OF THIS DAMAGE WAS A BLOWN OUT EXHAUST GASKET ON NR 6 CYLINDER. WHEN THE GASKET BLEW OUT, HOT EXHAUST WAS ALLOWED TO BURN UP THE PLUG WIRES AND MAG P-LEAD.  P-LEAD THEN SHUT OFF THE RT MAG PROTECTIVE COATING WAS BURNED OFF.  SO NOW AT BEST, HAVE 1 MAG WORKING AND ONLY FIRING ON 5 CYLINDERS, AND A LARGE EXHAUST LEAK WHICH WILL LOWER MANIFOLD PRESSURE.  PERFORMED HIGH TENSION LEAD TEST ON THE RT SIDE OF THE RT ENGINE, NR 6 TESTED BAD, THE REST TESTED OK.  NO CONTINUITY TEST WAS DONE AT THIS TIME.  REMOVE THE ORIG RT PROP AND INSTALLED A TEST PROP.  STARTED THE RT ENGINE, IT STARTED VERY POORLY.  IDLED VERY ROUGH AND WOULD NOT TAKE THROTTLE OR MAKE ANY POWER ABOVE AN IDLE.  DISCONNECTED RT MAGNETO, RESTARTED THE RT ENGINE, IT STARTED AND IDLED MUCH BETTER, AND WOULD TAKE THROTTLE ALTHOUGH IT RAN POOR.  LOWER PLUGS WERE REMOVED TO FACILITATE THE EXHAUST REMOVAL AND SHOWED SIGNS OF A RICH MIXTURE OR INCOMPLETE BURN.  WHEN DISASSEMBLED THE RT EXHAUST STACK ON THE RT ENG (CYL 2,4, AND 6), FOUND THE FOLLOWING: NR 2 CYLINDER ALL EXHAUST NUTS WERE LOOSE.  NUTS WERE ABOUT (2) TURNS LOOSE.  THE EXHAUST GASKETS WERE INTACT.  THEY APPEARED TO BE A PN 76048 COPPER GASKET.  THE PARTS BOOK CALLS OUT PN 78056, WHICH ARE STEEL.  NR 4 CYLINDER IB FWD NUT WAS LOOSE, IB AFT NUT WAS LOOSE, OB FWD NUT WAS LOOSE.  OB AFT UNT WAS TIGHT.  EXHAUST GASKETS WERE INTACT AND APPEARED TO BE PN 76048.  NR 6 CYLINDER, THE EXHAUST STACK HAD A GAP BETWEEN STACK AND THE CYLINDER, WHERE THE EXHAUST GASKET WAS BLOWN OUT.  THERE WAS 3 SMALL PIECES OF GASKET LEFT THAT APPEARED TO BE THE REMAINS OF PN 76048 COOPER GASKET.  PARTS BOOK CALLS OUT PN 25C10 FOR EXHAUST STUDS.  THIS STUD IS .2500 INCH BY 1.2500 INCH LONG.  OB REAR STUD WAS .2500 INCH BY 1.5 INCH LONG.  HOWEVER THIS INCORRECT STUD DID NOT APPEAR TO CAUSE ANY PROBLEMS.  THE END RESULT WAS AN OFF FIELD LANDING AFTER THE RT ENGINE FAILED.  AC LANDED UP RIGHT, GEAR UP, FLAPS UP, COWL FLAP CLOSED, MAG SWITCHES ON, FUEL PUMPS ON, FUEL SELECTORS ON IB TANKS RT ENG FEATHERED, LT PROP3 BENT BLADES, RT PROP; 1 BENT BLADE, SIGNIFICANT DAMAGE TO THE RT WING, BOTH LOWER COWLS AND THE AIRCRAFT BELLY, THE PILOT DID NOT RECEIVE SERIOUS INJURY.  (K)
